Will constipation caused by Remeron (mirtazapine) go away on its own?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: August 4, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Constipation from Remeron (Mirtazapine): Will It Go Away?

Constipation is not a typical side effect of mirtazapine—in fact, mirtazapine is one of the few antidepressants that rarely causes constipation and may actually help with gastrointestinal symptoms in some patients.

Understanding Mirtazapine's Gastrointestinal Profile

Mirtazapine has a unique mechanism of action as a potent 5-HT3 receptor antagonist and histamine H1 receptor antagonist 1. Unlike many other antidepressants, mirtazapine typically does not cause constipation. In fact:

  • A 2021 meta-analysis found that mirtazapine was the antidepressant with the fewest gastrointestinal side effects, being associated only with increased appetite—not constipation 2
  • The FDA drug label lists constipation at only 13% incidence (compared to 7% with placebo), which is notably lower than many other antidepressants 1
  • Clinical safety reviews show mirtazapine has "virtually no anticholinergic" effects, which are the primary mechanism causing constipation with other antidepressants 3

Common Gastrointestinal Effects of Mirtazapine

The actual gastrointestinal effects you're more likely to experience with mirtazapine include:

  • Increased appetite (17% vs 2% placebo) 1
  • Dry mouth (25% vs 16% placebo) 1
  • Weight gain (12% vs 2% placebo) 1

Notably, typical SSRI/SNRI side effects like nausea, vomiting, and diarrhea occur less frequently with mirtazapine than with placebo 3.

If You're Experiencing Constipation

Consider Alternative Causes

If you're experiencing constipation while taking mirtazapine, investigate other potential causes:

  • Other medications: Anticholinergic drugs, opioids, antacids, antispasmodics, phenothiazines, or other antidepressants taken concurrently 4
  • Medical conditions: Hypothyroidism, hypercalcemia, hypokalemia, diabetes mellitus 4
  • Dietary factors: Inadequate fluid or fiber intake 5

Management Approach

If constipation persists, treat it directly rather than discontinuing mirtazapine, as the constipation is unlikely to be caused by the medication itself:

  1. First-line treatment: Start with osmotic laxatives

    • Polyethylene glycol (PEG) 17g in 8 oz water twice daily 6
    • Increase fluid intake to at least adequate levels 5
  2. If inadequate response: Add stimulant laxatives

    • Senna (without docusate, as docusate adds no benefit) 4, 7
    • Bisacodyl 10-15 mg, 2-3 times daily 4
  3. Goal: Achieve one non-forced bowel movement every 1-2 days 4, 7

Clinical Context

Mirtazapine has actually been used therapeutically for gastrointestinal symptoms in some cases. A case report demonstrated successful use of mirtazapine to treat irritable bowel syndrome with both diarrhea and constipation symptoms, due to its 5-HT3 antagonist properties 8. More recently, mirtazapine has been used to manage gastrointestinal side effects from other medications 9.

The bottom line: If you're experiencing constipation on mirtazapine, it's unlikely to be caused by the medication itself and is unlikely to "go away" without addressing the actual underlying cause. Investigate other medications, medical conditions, and dietary factors, and treat the constipation directly with appropriate laxatives while continuing mirtazapine if it's otherwise beneficial for your depression.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.